Jei-Wen Chang1,2, Yii-Shiuan Lee1,2, Giun-Yi Hung1,2, Jen-Her Lu1,2, Chin-Su Liu2,3 and Hsin-Lin Tsai2,3*
1Department of Pediatrics, Taipei Veterans General Hospital, Taipei, Taiwan 2Department of Medicine, School of Medicine, National Yang-Ming University, Taipei, Taiwan 3Department of Surgery, Division of Pediatric Surgery, Taipei Veterans General Hospital, Taipei, TaiwanFulltext PDF
Background: High-Dose Methotrexate (HDMTX) based therapy has been used for the treatment of osteosarcoma. HDMTX is generally well tolerated with pre-treatment hydration, urinary alkalinization and leucovorin rescue. There are few reports of successful treatment of extremely high serum MTX concentration induced toxicities. Case Details: The present study presents the case of a 21-year-old female with newly diagnosed osteosarcoma, who received her first neoadjuvant chemotherapy with HDMTX (12 gm/m2), which was complicated by acute kidney injury, stomatitis and myelosuppression. At 24 h after the MTX infusion, her serum MTX level was extremely high at >1,000 μmol/L. She received diclofenac 25 mg three times daily for 8 days and trimethoprim-sulfamethoxazole for one day prior to the use of HDMTX. Her renal function recovered completely after 8 sessions of combined high flux hemodialysis and hemoperfusion followed by high-dose continuous venovenous hemodiafiltration and high-dose leucovorin. Discussion: Concomitant use of trimethoprim-sulfamethoxazole and non-steroidal antiinflammatory drugs potentially reduces the excretion of MTX and therefore increases the risk of HDMTX toxicity. Based on these results, the authors support the efficacy of combined modalities, such as high flux hemodialysis combined with hemoperfusion, followed by continuous hemodiafiltration in dealing with acute kidney injury secondary to HDMTX.
Methotrexate; Acute kidney injury; Extracorporeal therapy
Chang J-W, Lee Y-S, Hung G-Y, Lu J-H, Liu C-S, Tsai H-L. Effective Rescue of High Dose Methotrexate-Induced Acute Kidney Injury Using Combined Extracorporeal Modalities in a Patient with Osteosarcoma. J Clin Nephrol Kidney Dis. 2020;5(1):1026..